Citation: Conjecture. "Better Living Through Chemistry?: An Experience with Sertraline (exp71740)". Erowid.org. Jan 31, 2020. erowid.org/exp/71740
I began taking Zoloft in the fall of 2007. My prescription was written upon my mention that I had felt depressed for the last few years, which at the time I thought was a lie-- before going to my doctor I managed to convince myself that I wasn't actually 'clinically' depressed, and that so-called 'clinical depression' was made up by whiny bastards and the pharmaceutical companies that profited off of them. Anyway, it was some kind of bullshit to make myself feel like I wasn't pathetic. I was just trying to 'see what an SSRI would do.' I previously had danced with a Tramadol semi-addiction, which pretty much divided every day into half-happiness and half-misery, split right down the middle. It made me wonder what it would be like to be happy, all the time. Not just the sleepy, pseudo-opiate type.
I started off with 50mg. For the first week I didn't feel anything different except for obnoxious twitchiness and a clenched jaw, which apparently was normal. That soon changed, sort of. I felt more awake and talkative. And more twitchy. Great. I went up to 100mg, just as the jaw-clenching was going away, which of course caused it to return. I'm lucky I didn't crack a tooth, or multiple teeth, or my face, or something.
For awhile I was alright with 100mg, my twitchiness settled down a bit, and the jaw thing went away almost completely. But then I started to feel awful. Really fucking awful. Like, probably the worst feeling I've ever had that lasted for more than a few hours. So up to 150mg, and the original side effects were back with a vengeance. This time they brought a few friends, namely insomnia coupled with drowsiness, which was really annoying. And then there was akathisia. That drunk guy who was mistakenly invited to an art-gallery opening that vomits all over himself, hits on all the patrons, and simulates sexual intercourse with the sculptures. Akathisia is a bit like what restless leg syndrome is made out to be like, except without the 'pins and needles,' and all over your body. I couldn't sit still no matter how hard I tried. There was always this weird feeling in my stomach that made me constantly want to do sit-ups or something. And sleeping? Forget that. It was more like doing gymnastics on my bed. Occasionally I would get something similar to a panic attack, usually in the car, that would make me have to pull over and just curl up into a ball for awhile. Also, for an hour or two after I took the stuff every day, I would get these weird electic-shock sensations every time I refocused my eyes or got startled by something. In short, it sucked. I was beginning to think that 150mg was a bit too much for someone of my size and drug-tolerance.
After a little talking with the doctor, I was put back to 100 mg. The electric shocks continued for awhile, this time BEFORE I took it, but that faded out, and everything was candy and sunshine again. I hypothesize that the electric shocks occur when either raising or lowering the dosage of Zoloft-- whenever I missed my dose for more than a day, I would get them again.
In retrospect, I really do think this stuff helped in a way. It sort of makes me wonder if I really was 'depressed' before I started taking it. The feeling isn't really an unnatural 'happy-all-the-time-wheee!' type of deal, I just feel good when it's natural. I still cry when I should feel like crying. In the beginning it was a little weird, though, and I was noticing that it was impossible to get even a semblance of sexual arousal. Also, it kind of made my short-term memory go on a long trip to Taiwan or something. It was a bit hard to think and, since I tend to pride myself overmuch on my intellect, it took my self-worth along with it. I think that's mostly gone now, though. Mostly. I guess it's candy and sunshine for now.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.